Retrospective comparative study reveals frequent worsening of myasthenia gravis in pembrolizumab-treated thymoma patients, highlighting the need for vigilant neuromuscular monitoring.
Background Myasthenia gravis (MG) is commonly associated with thymic tumors and may be triggered or worsened by immune checkpoint inhibitors (ICIs). Although pembrolizumab (PEM) has shown efficacy in relapsed/refractory thymic tumors, its relationship with MG in thymic tumor patients is unclear. Methods We retrospectively reviewed patients with thymic tumors treated with PEM at a tertiary center (2016–2021) to assess the prevalence, timing, and clinical features of new-onset or exacerbated MG, along with immune-related adverse events (irAEs). Outcomes were compared with 714 thymic tumor patients not treated with ICIs (1993–2021), stratified by tumor type. Results Among 60 PEM-treated patients (mean age 50.4 years; 33% female), six (10%) developed new-onset (3/60) or relapsed (3/60) generalized MG which worsened after PEM administration. MG occurred in 42% of thymoma (5/12) versus 2% of thymic carcinoma patients (1/43; p = 0.001). All MG cases had other irAEs, most frequently myositis (n = 5) and myocarditis/cardiomyopathy (n = 3). Despite improvement of MG with immunotherapy, three patients died from tumor progression or irAEs. Compared with non-PEM-treated thymoma patients, MG incidence was numerically higher but not statistically significant. Conclusion PEM-treated thymic tumor patients may develop or experience worsening MG, typically with severe symptoms and concurrent irAEs that affect prognosis. While a direct causal link between PEM and MG remains uncertain, careful monitoring is warranted.
No takes yet. Share an insight, caveat, or question.
Kwon et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: